Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
clearandhappy

Positive Results for 16 Year Old Female

Hi everyone. As a mother I was very reluctant to start my daughter on isotretinoin (aka Accutane, Claravis, etc). Over the course of several years we had tried oral antibiotics and topical antibiotic/retinoid combinations with limited results. I became more concerned about her being on long-term antibiotic therapy due to the increasing problem (in general) of resistance, and because she seemed to be becoming less and less responsive to the oral antibiotic treatment in general. Her acne was mild to moderate, mixed type with a few nodules and mostly inflammatory pustules. The worst areas were back and shoulders with moderate breakouts with occasional nodule on the facial T-zone and jawline. At a visit with the dermatologist earlier this year we decided to take the plunge and try isotretinoin. Dosages are administered based on weight. My daughter was put on a 40mg/day dose; one pill a day. As far as I can recall, her response to the medication was as follows:

After first 2 weeks: drying of the lips only

After first month: hair and skin much less oily; no change in lesions

After 2 months: fewer breakouts on back and shoulders; clearing of older, larger spots

After 3 months: fewer breakouts all over BUT lots of nodular breakouts. My theory is that the accutane was doing its job and purging the pores that were just waiting to be future bad nodules. I learned that accutane literally restructures the lining of the pores.

After 4 months: Only a few spots left. Back and shoulders virtually clear; face clear. Some superficial redness from old spots that dermatologist said could be treated with laser after 6 months.

Currently: Face is luminous, back and shoulders clear. Maybe one little pimple now and then, just like anyone with "clear" skin might have.

Side Effects: No major side effects. The only one she experienced was a rash on her arms (due to skin being overly dry) which the doctor treated with a topical cream. Was gone in a week. I have to say my dau. has a sensitive stomach but she never had any effect from the medication. No sleeplessness, no change in mood, no visual changes, just DRY LIPS.

Cost: Isotretinoin is now available in generic form. With insurance our cost was $75/month for meds and doctor visit.

Suggestions: If you decide you want to take the plunge and try this drug, just remember a few things.

1) Always take it with a food that has a fat or lipid. Isotretinoin is soluble (dissolves) in fat and that is how it gets into the bloodstream to work. If you don't take it with fat, you may as well be flushing it down the toilet, because you won't see results.

2) Always take the med consistently. Try to take it at the same time every day. Having a consistent level in your bloodstream helps it to work best.

3) Moisturize, moisturize, moisturize. Find what works best for you. By recommendation by derm, we used CeraVe.

3) Stay out of the sun. Do not sunbathe (even with tons of suncreen) while on this drug because your skin will BURN. Because cell turnover is happening at an increased rate, the skin is thinner and extremely susceptible to damage from ultraviolet rays.

4) Avoid alcohol. Your liver is already being asked to work hard by using this drug. Your liver hates alcohol.

5) Eat well. Try to get a few extra fruits and veggies in your diet. Your skin will love you back.

Hope this information is useful. Good luck to all.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×